OBJECTIVE: To estimate all cause mortality and cause specific mortality among patients taking proton pump inhibitors (PPIs).
DESIGN: Longitudinal observational cohort study.
SETTING: US Department of Veterans Affairs.
PARTICIPANTS: New users of PPIs (n=157 625) or H2 blockers (n=56 842).
MAIN OUTCOME MEASURES: All cause mortality and cause specific mortality associated with taking PPIs (values reported as number of attributable deaths per 1000 patients taking PPIs).
RESULTS: There were 45.20 excess deaths (95% confidence interval 28.20 to 61.40) per 1000 patients taking PPIs. Circulatory system diseases (number of attributable deaths per 1000 patients taking PPIs 17.47, 95% confidence interval 5.47 to 28.80), neoplasms (12.94, 1.24 to 24.28), infectious and parasitic diseases (4.20, 1.57 to 7.02), and genitourinary system diseases (6.25, 3.22 to 9.24) were associated with taking PPIs. There was a graded relation between cumulative duration of PPI exposure and the risk of all cause mortality and death due to circulatory system diseases, neoplasms, and genitourinary system diseases. Analyses of subcauses of death suggested that taking PPIs was associated with an excess mortality due to cardiovascular disease (15.48, 5.02 to 25.19) and chronic kidney disease (4.19, 1.56 to 6.58). Among patients without documented indication for acid suppression drugs (n=116 377), taking PPIs was associated with an excess mortality due to cardiovascular disease (22.91, 11.89 to 33.57), chronic kidney disease (4.74, 1.53 to 8.05), and upper gastrointestinal cancer (3.12, 0.91 to 5.44). Formal interaction analyses suggested that the risk of death due to these subcauses was not modified by a history of cardiovascular disease, chronic kidney disease, or upper gastrointestinal cancer. Taking PPIs was not associated with an excess burden of transportation related mortality and death due to peptic ulcer disease (as negative outcome controls).
CONCLUSIONS: Taking PPIs is associated with a small excess of cause specific mortality including death due to cardiovascular disease, chronic kidney disease, and upper gastrointestinal cancer. The burden was also observed in patients without an indication for PPI use. Heightened vigilance in the use of PPI may be warranted.
I would not attach much importance to this. There are so many confounders that cannot be controlled in such analyses that the results are almost always misleading and raise undue alarm. For example, a recent prospective study by Moayyedi dispelled many myths about PPI safety that had been generated by similar analyses.
I suspect most gastroenterologists are aware of this study's findings. This adds to the literature of an important but frequently discussed topic between patients and practitioners.
This is another important study for practitioners that assesses the long-term risks of using proton pump inhibitors. Now we have some evidence of potential increased risk for specific causes of death among patients taking these medications. Continued caution would be advised for clinicians who are prescribing them.
The study design precludes any inferences around causation, but the identified associations are concerning enough to stop proton-pump inhibitors when they are no longer necessary. For clinicians who may not be stopping unnecessary medications, this large cohort study may prompt a re-evaluation of their medication reconciliation practice. I think the information in the manuscript could trigger a change in how general internists value medication review and reconciliation.
Further support for stopping PPIs anytime they are not indicated.